The next time your cat has a scratch, a cut, a limp or a fever, keep your paws off the handy paracetamol strip and instead reach for the phone to schedule an appointment with your vet.
- Self-medicating can cause a load of issues for a human and when it comes to our beloved pets this is compounded by the unintentional use of human doses on tiny pets.
- The world’s most commonly used (abused), inexpensive, over-the-counter painkiller is Paracetamol.
- It is one of the most common causes of toxic fatalities among domestic cats, by concerned, well-meaning but uninformed pet owners.
- It can be toxic to them even at the small dose of 10-50 mg per kg.
- Signs of toxicity can occur as soon as 1 to 4 hours post-ingestion.
- Chocolate brown mucous membranes [gums, inner eyelids] (methemoglobinemia), Cyanosis (blue tongue), brown urine, dyspnoea (difficulty in breathing), tachycardia (increased heart rate) and occasional vomiting. Swelling of the face, neck and limbs (12 - 48 hrs post ingestion). Other signs include: depression, hypothermia (decreased body temperature), ataxia (inability to control movement) and occasionally dilated (enlarged), unresponsive pupils.
- Can then progress to coma and death.
Cats lack the enzyme to properly metabolise (process) the drug leading to building up of reactive waste products (metabolites) in their body leading to liver failure and the inability of the blood to carry oxygen and anaemia.
If your cat does accidentally consume even a single pill, then immediately rush him/ her to a vet to be administered the antidote as needed alongside other supportive therapy.